Isoniazid Toxicity Differential Diagnoses

Updated: Jul 14, 2016
  • Author: Joseph L D'Orazio, MD, FAAEM; Chief Editor: BS Anand, MD  more...
  • Print
DDx

Diagnostic Considerations

Patients with acute isoniazid (INH) toxicity are typically not in a condition to provide a full history. A third-party history is extremely valuable in cases of undifferentiated seizure.

An alternative cause for seizures should also be considered. Electrolyte deficiency, epilepsy, intracranial abnormalities, and alcohol/sedative-hypnotic withdrawal should all be considered in patients presenting with seizure.

Although INH serum levels may be available from a specialized forensic laboratory, they commonly are not readily available and do not impact bedside care. Toxic serum levels are defined as values of 10 mg/L at 1 hour, greater than 3.2 mg/L at 2 hours, and greater than 0.2mg/L at 6 hours after acute ingestion.

Diagnosis of INH hepatotoxicity requires exclusion of other causes of hepatitis. Potential toxicity from other drugs should be considered. Exclude exogenous hepatotoxins, such as chlorinated hydrocarbons, amatoxin mushrooms, acetaminophen, and halothane (where it is still used). Other drugs commonly used with INH that also may produce hepatotoxicity include protease inhibitors (for treating human immunodeficiency [HIV] infection) and pyrazinamide.

Differential Diagnoses